Pennsylvania, 2025

Flash Flooding and Flooding in Pennsylvania, June 9 to 10, 2025

June 9 to 10, 2025 · NWS CTP · 20 events in 8 counties and zones

A low pressure system stationed along the Hudson Bay allowed for central Pennsylvania to experience a brief period in the warm sector during the afternoon hours of June 9, 2025 ahead of a mid-level trough. This trough aided in large-scale ascent ahead of a surface cold front that aided in supercell development across western and central Pennsylvania during the afternoon and evening with the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$149,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A low pressure system stationed along the Hudson Bay allowed for central Pennsylvania to experience a brief period in the warm sector during the afternoon hours of June 9, 2025 ahead of a mid-level trough. This trough aided in large-scale ascent ahead of a surface cold front that aided in supercell development across western and central Pennsylvania during the afternoon and evening with the trailing cold front, allowing for a second round of thunderstorms containing locally heavy rainfall and some severe thunderstorms that produced wind damage. Locally heavy rainfall in Altoona led to multiple roadways in and around the city becoming impassable with States Road quickly being washed out by the rainfall. Later in the evening, two supercells formed across the central mountains of Pennsylvania, with the southernmost one producing large hail in Mifflin County and producing widespread tree damage in northern Huntingdon County. The northernmost supercell produced multiple trees and wires down in Milesburg. An isolated severe thunderstorm also knocked down two trees into a residence in northern Perry County, with no injuries reported. Heavy rainfall also caused isolated instances of flash flooding in central Bedford County and northern Huntingdon County, with flooding reported in Perry County during the early morning hours of June 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 9, 1:38 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 9, 1:38 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service State College PA
238 PM EDT Mon Jun 9 2025

.SYNOPSIS...
* Scattered strong to severe thunderstorms with heavy rainfall
  possible this afternoon into tonight
* Drying trend into midweek with little to no rainfall and
  seasonably warm temperatures Tuesday through Wednesday
* Unsettled pattern resumes from late week into Father's Day
  weekend with the potential for more rain and thunderstorms

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection getting going across Warren County with development
likely continuing into the Northwest Mountains and northern tier
of central PA early-mid afternoon. Height falls on the initial
edge of a mid level trough will aid in large scale forcing for
ascent. Instability still not overly robust ahead of initial
storms with temperatures in the low 70s and dewpoints in the
low-mid 60s. Visible satellite imagery paints an interesting
picture with low pressure off the Delmarva coast wrapping in
some relatively drier air into PA. Will see what this does in
terms of storm generation later today, particularly across the
Susquehanna Valley nearer the low pressure system. The other
feature to note is some stable wave clouds, perhaps serving as
an anchor for discrete cells later today.

HREF shows further moderate boundary layer destablization
(500-1000 J/kg ML CAPE) ahead of a lead cold front forecast to
move eastward from OH into western PA by 00Z Tue. CAMs show
storms developing along and ahead of the cold front and in
vicinity of lee sfc trough within zone of strong deep layer
shear 30-40kt. This environment will be supportive of scattered
strong to severe T-storms including supercells across much of
the western portion of central PA.

In addition to the level 2 of 5 severe storm threat, short
duration rapid onset flooding is also a key concern for later
today into tonight. PWAT values 1-1.5 inches ahead of the front
will contribute to locally intense rain rates 1-2 inches per
hour and 3/6hr HREF PMM signals are bullish for spot amounts in
excess of 3 inches over a short duration. A few SW to NE
training convective bands are also expected. While the flash
flood threat may be limited to some extent by quick moving
storm motions, topographic concerns and well above-normal
antecedent soil moisture conditions from recent rainfall will
work to increase the overall threat. A flood watch remains in
place through tonight for the northern tier into northeast PA. While
the severe threat will tend to be more diurnal, the heavy rain
and flood threat will last through most of the night shifting
from NW PA into the NE part of the Keystone state.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
While conditions will start to dry out on Tuesday, passage of an
upper level trough and relatively cooler air aloft suggest non-
zero POPs and there may be a couple of showers or a stray
thunderstorm particularly in eastern PA near the departing cold
front. Overall, most of the time should be dry a under a partly
cloudy sky with max temps in the 70-80 range. Expect hazy skies
to move in behind the front Tuesday afternoon as flow veers
westerly.

High pressure drifting over the Central Appalachians Tuesday
night will provide dry wx in CPA on Wednesday. A quasi
stationary west to east frontal zone setting up near the PA/NY
border will likely become a focus for rain and storms Wednesday
night into late week ahead of a low pressure system north of
us.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Later this week, model consensus points to an upper trough axis
digging in along the west coast of North America, a broad and
building upper ridge over the central CONUS, and a persistent
trough axis from northeast Canada into the north Atlantic. Will
have to also watch the development of a southern stream trough
slowly migrating out of the southern plains into the Mississippi
Valley within this longer wave pattern. This leaves PA within a
quasi-zonal to northwest flow pattern aloft, with heights more
elevated, at least compared to earlier in the week.

As for the daily sensible weather, we should see a mostly rain-
free day continuing on Thursday, although at least some
isolated and diurnally driven showers can't be ruled out over
the northern tier, closer to the departing upper trough axis. As
we approach next weekend, a surface cold front should slow in
its approach, as it essentially becomes parallel to the WNW flow
pattern aloft. Moisture return from the south will also be in
play as the southern stream feature slowly migrates east and
makes closer approach. In all likelihood, this will translate
to an increase in showers and thunderstorms, at least for the
afternoon and evening hours on Friday through the weekend.

Temperatures will be within 10 degrees of seasonal normals for
mid-June, with daily highs mostly in the 70s (northern
mountains) to upper 70s-to-mid 80s (southern valleys) range.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
At 18z Mon, most locations were VFR. The exceptions were LNS,
where the western edge of a deck of MVFR stratocu is about to
depart, and BFD, where a narrow, weak line of convection pushed
through. Largely VFR conds are expected to continue through
much of the afternoon, although BKN MVFR cigs are possible
around BFD, and isolated convective showers/thundershowers are
possible anywhere in the CWA.

By later this afternoon and evening, a cold front will bring
more organized thunderstorms and convective downpours first
across the northwest (BFD around 20-22z) and slowly pushing
eastward overnight. Reduced visibility and thunder will
accompany the showers will gusty winds also possible in the
stronger storms. Reductions to IFR (likely) or even LIFR
(possible) after 04z across much of the area with showers
lingering at IPT, MDT, and LNS through daybreak Tuesday.
Improvement is expected through the day Tue, with MDT and LNS
the last to clear out of MVFR cigs by 16-18z. West winds will
gust up to 20 kts behind the cold front Wed afternoon, strongest
across the west. Skies may appear hazy as wildfire smoke
returns to the region, but not confident enough in low level
smoke to write vsby reductions into the TAF.

Outlook...
Wed...Patchy AM fog, otherwise VFR

Thu...Isolated PM showers/storms across northern PA.

Fri...Scattered showers & storms.

Sat...More numerous showers & storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 2 AM EDT Tuesday for PAZ004-005.
Flood Watch through Tuesday morning for PAZ006-012-037-041-042-
045-046-049>053.

&&

SYNOPSIS...Guseman/Steinbugl
NEAR TERM...Guseman/Steinbugl
SHORT TERM...Guseman/Steinbugl
LONG TERM...Guseman/Colbert/NPB
AVIATION...Banghoff/Colbert
Hazardous weather outlook, Jun 9, 2:00 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
300 PM EDT Mon Jun 9 2025

PAZ057>059-065-066-101900-
Dauphin-Schuylkill-Lebanon-York-Lancaster-
300 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms with gusty winds and
locally heavy rain are possible this evening into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ053-101900-
Columbia-
300 PM EDT Mon Jun 9 2025

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Isolated severe thunderstorms with damaging winds 60 mph or greater
and locally heavy rain are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024>028-033>036-056-063-064-101900-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Cumberland-
Adams-
300 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and locally heavy rain are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-037-041-042-045-046-049>052-101900-
Northern Clinton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-
300 PM EDT Mon Jun 9 2025

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and locally heavy rain are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-101900-
Warren-McKean-
300 PM EDT Mon Jun 9 2025

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-101900-
Potter-
300 PM EDT Mon Jun 9 2025

...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010-011-101900-
Elk-Cameron-
300 PM EDT Mon Jun 9 2025

...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The Buffalo radar (KBUF), 132 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 flash flood, 3 flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 9, 3:09 PM EST
Where
Warren County, 1 mi SSW of Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.941, -79.585

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down multiple trees onto houses in Columbus Township.

Thunderstorm Wind, Warren

When
June 9, 3:21 PM EST
Where
Warren County, 1 mi N of Wrightsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.929, -79.429

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree down near the intersection of Sutton Road and State Route 958 north of Wrightsville.

Flood, Potter

When
June 9, 6:11 PM EST to 7:11 PM EST
Where
Potter County, 1 mi N of Shinglehouse
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.990, -78.200

Minor flooding of roadways was reported in parts of Sharon Township.

Thunderstorm Wind, Blair

When
June 9, 6:15 PM EST
Where
Blair County, 1 mi SSE of Pinecroft
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.550, -78.342

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree down on Bellemeade Drive near the intersection of Linwood Road, blocking the roadway north of Altoona.

Thunderstorm Wind, Blair

When
June 9, 6:16 PM EST
Where
Blair County, 1 mi N of Altoona
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.498, -78.396

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree and wires down near the intersection of South 22nd Street and Logan Avenue in Altoona.

Flood, Blair

When
June 9, 6:35 PM EST to 8:35 PM EST
Where
Blair County, 1 mi NW of Altoona
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.489, -78.415

Water was reported on the roadway at the intersection of 6th Avenue and Logan Blvd in Altoona.

Flash Flood, Blair

When
June 9, 6:49 PM EST to 8:49 PM EST
Where
Blair County, Altoona
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.486, -78.400

Flash flooding and water across the roadway led to the closure of Pleasant Valley Boulevard in Altoona.

Flash Flood, Blair

When
June 9, 6:50 PM EST to 8:50 PM EST
Where
Blair County, 1 mi SSW of Greenwood to 2 mi NNE of Altoona
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.511, -78.382

Several reports of flash flooding, flooded roadways, and road closures in Altoona were received.

Thunderstorm Wind, Centre

When
June 9, 7:19 PM EST
Where
Centre County, 1 mi W of Central City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.950, -77.797

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down multiple instances of trees and wires in the Milesburg area.

Thunderstorm Wind, Huntingdon

When
June 9, 7:33 PM EST
Where
Huntingdon County, 3 mi NNW of Mc Connellstown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.485, -78.092

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree and set of wires on Hartslog Valley Road near the intersection of Blue Moon Road, blocking the roadway west of Huntingdon.

Thunderstorm Wind, Huntingdon

When
June 9, 7:48 PM EST to 7:49 PM EST
Where
Huntingdon County, 3 mi N of Greenwood Furnace to 4 mi NNE of Greenwood Furnace
Measured
83 kt (96 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
40.700, -77.750

A severe thunderstorm, producing wind gusts estimated near 95 mph, uprooted and snapped numerous trees in Rothrock State Forest. The most concentrated damage as a result of this downburst snapped three to four dozen trees in a densely forested area, with a combination of softwood pines and hardwood oaks.

Flash Flood, Bedford

When
June 9, 7:50 PM EST to 9:50 PM EST
Where
Bedford County, 2 mi W of Sulphur Spgs to 1 mi W of Sulphur Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.970, -78.630

Flash flooding led to more than a foot of water running across Route 96 at the bridge near Faupel Road south of Mann Choice.

Thunderstorm Wind, Huntingdon

When
June 9, 7:51 PM EST
Where
Huntingdon County, 2 mi S of Saulsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.591, -77.873

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down trees and wires onto Wesley Chapel Road east of Petersburg.

Thunderstorm Wind, Huntingdon

When
June 9, 7:56 PM EST
Where
Huntingdon County, 1 mi SE of Saulsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.612, -77.869

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree and a set of wires on Summit School Road east of Petersburg.

Thunderstorm Wind, Huntingdon

When
June 9, 8:05 PM EST
Where
Huntingdon County, 1 mi NE of Mc Alevys Fort
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.640, -77.803

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree and wires on Greenwood Road, blocking the roadway northwest of Belleville.

Hail, Mifflin

When
June 9, 8:27 PM EST
Where
Mifflin County, 1 mi S of Lumber City
Measured
1.25 in hail
Reported by
Public
Coordinates
40.660, -77.600

A severe thunderstorm produced half-dollar sized hail in Lumber City.

Hail, Mifflin

When
June 9, 8:28 PM EST
Where
Mifflin County, 1 mi SSW of Milroy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.703, -77.591

A severe thunderstorm produced quarter-sized hail at the Rutters in Milroy.

Flash Flood, Huntingdon

When
June 9, 9:45 PM EST to 11:45 PM EST
Where
Huntingdon County, 1 mi ESE of Mc Alevys Fort
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.623, -77.803

Flash flooding was observed on East Branch Road near Sleepy Hollow Lane in Jackson Township.

Thunderstorm Wind, Perry

When
June 9, 10:10 PM EST
Where
Perry County, 4 mi WSW of Saville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
State Official
Coordinates
40.420, -77.449

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down two trees on a house and into a bedroom of a residence southwest of Saville. No injuries were reported.

Flood, Perry

When
June 10, 5:25 AM EST to 6:55 AM EST
Where
Perry County, 2 mi N of Duncannon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.403, -77.016

Route 849 was closed in both directions at the Duncannon subway underpass in Penn Township due to ponding of water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261544, 1261554, 1266648, 1261560, 1261562, 1266649, 1266644, 1266645, 1261565, 1261574, 1261597, 1266646, 1261586, 1261589, 1261601, 1255831, 1255833, 1266647, 1261604, 1266650.